What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 31, 6:30 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 31, 6:30 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
730 PM EDT Wed Aug 31 2022
.SYNOPSIS...
A secondary cold front will cross the area through this evening,
producing a few scattered showers and possibly a thunderstorm
east of Lake Ontario. A few more lake effect rain showers will
then develop tonight east and southeast of the lakes before high
pressure brings a return to dry, cooler, and less humid weather
Thursday. A warming trend is then expected Friday and Saturday
leading into the Labor Day weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
Winds will quickly drop off this evening. Sharp secondary cold
front now pushing south across Lake Ontario will move south
across Western New York this evening. With the loss of daytime
heating surface based instability will diminish with showers and
embedded thunderstorms weakening through the evening hours.
There's a small chance that the upper level trough and steep
lapse rates will support a few gusty thunderstorms east of Lake
Ontario into this evening.
Colder air aloft spreads in behind the frontal passage tonight,
creating favorable conditions for some lake effect showers. The best
coverage of showers will be east/southeast of Lake Ontario where
better synoptic moisture and forcing will be found. Expect a band of
lake effect showers to reach peak organization over Oswego County
and the southern Tug Hill by late this evening, then break apart
into scattered showers that drift south to areas southeast of the
lake overnight as boundary layer flow veers northwest. Off Lake
Erie, less available moisture and forcing will likely limit the
lake response, with scattered showers across the higher terrain
east of the lake peaking in coverage mid to late evening before
ending overnight.
Thursday, any remaining isolated showers southeast of Lake Ontario
will end in the morning. Lake effect clouds southeast of the lakes
will initially transition into a diurnal cumulus field by late
morning before scattering out and giving way to more sunshine in the
afternoon as the remaining shallow moisture mixes out and high
pressure builds into the eastern Great Lakes.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY/...
High pressure will cross our region Thursday night, with fair
weather across the region. Light winds associated with the surface
high and longer September nights will be favorable for some valley
fog in the Southern Tier and Black River Valley.
Southerly flow behind this surface high will advect a milder airmass
into our region...one that will progressively become more humid also
by Saturday. Highs Saturday will be 8 to 10F degrees above early
September normals.
An upper level trough will pass by just to our north Saturday night
and Sunday...while a shortwave slowly advances northward up the Ohio
Valley. This upper level trough will push a cold front across our
region late Saturday Night and Sunday, that combined with additional
lift from the Ohio Valley shortwave will bring scattered showers and
possibly a thunderstorm.
A touch of mugginess late Saturday Night and Sunday will slowly be
replaced by a drier and more comfortable airmass from north to south
through the afternoon hours as precipitation slides off to the
southeast.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A few scattered showers may linger Sunday night in the wake of the
cold front that moved through on Sunday owed to its' anafrontal
characteristics, especially south.
Heading into the start of the new work week, there will be a small
chance for a few showers Monday afternoon as a weak upper level
shortwave moves through during peak heating. That said, latest model
trends have shifted this shortwave a bit further to the northeast,
which could possibly mitigate any shower chances. For now will keep
SChc to low Chc PoPs in the forecast until there is better run to
run consistency with this feature. Otherwise, strong Canadian
sourced high pressure will keep the boundary that passed through on
Sunday stalled somewhere near the Mason-Dixon Line through mid week,
while a weak upper level low circulation tries to close off over the
mid Mississippi/Ohio Valleys under a building eastern CONUS ridge.
All in all still appears there could be a few scattered showers on
any given afternoon across southern NY through mid week with the
eastern periphery of the weakness in the upper levels residing just
southwest of the area. Otherwise, mainly dry conditions expected.
Temperatures will remain a bit above average for the first part of
September with highs generally ranging through the 70s areawide
through the period.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Scattered showers and a few thunderstorms are possible as a
cold front pushes south across the area through this evening.
These are not likely to impact any of our terminals with most of
these east of Lake Ontario but south of KART.
Lake effect showers will then develop again tonight southeast
of the lakes behind the cold front, with the best coverage east
and southeast of Lake Ontario. VFR will continue to prevail,
with any MVFR limited to in and near lake effect showers.
High pressure will build in Thursday with widespread VFR flight
conditions developing by mid-day. A chance of lake effect rain
showers southeast of Lake Ontario during the morning.
Outlook...
Thursday night through Saturday...VFR.
Sunday...VFR/MVFR with a chance of showers.
Monday...VFR.
&&
.MARINE...
Cold advection and a decent pressure gradient will continue to
support strong westerlies into this evening with sustained winds
20-30 knots and gusts to near 35 knots. A secondary cold front
will pass south of the lower Great Lakes this evening.
Winds will become northwest tonight behind the cold front, then
gradually diminish by Thursday morning. Issued a Small Craft
advisory for the Lower Niagara River due to the increasing
northwest winds. Otherwise, Small Craft headlines and Beach
Hazards Statements will be maintained for our nearshore waters
and lakeshore beaches with timing as outlined below.
A much cooler airmass will remain over the lower Great Lakes through
Thursday. This will lead to an environment supportive of a chance of
waterspouts through Thursday morning. The best chance of waterspouts
will be in and near bands of lake effect clouds and showers where
convergent low level boundaries produce locally enhanced low level
vorticity, which can then be tilted and stretched by lake effect
updrafts.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through Thursday morning for NYZ001-
002.
Beach Hazards Statement through Thursday morning for
NYZ003>006.
Beach Hazards Statement until 5 AM EDT Thursday for NYZ007-010-
019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
Small Craft Advisory until 5 AM EDT Thursday for LEZ040-
041.
Small Craft Advisory until 5 AM EDT Thursday for
LOZ030.
Small Craft Advisory until 8 AM EDT Thursday for LOZ042.
Small Craft Advisory until 11 AM EDT Thursday for
LOZ043>045.
&&
SYNOPSIS...Apffel/TMA
NEAR TERM...Apffel/TMA
SHORT TERM...Thomas
LONG TERM...JM
AVIATION...Apffel
MARINE...Apffel/Hitchcock/TMAHazardous weather outlook, Aug 31, 4:23 AM EST, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
523 AM EDT Wed Aug 31 2022
NYZ011>014-020-021-010930-
Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
523 AM EDT Wed Aug 31 2022
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001-002-010930-
Niagara-Orleans-
523 AM EDT Wed Aug 31 2022
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY MORNING...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ003>005-010930-
Monroe-Wayne-Northern Cayuga-
523 AM EDT Wed Aug 31 2022
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY MORNING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
A cold front will generate widespread showers and scattered
thunderstorms as it crosses the area today. Some of the storms could
produce locally heavy downpours and gusty winds.
There is a high swim risk for the beaches of Lake Ontario tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ010-019-085-010930-
Northern Erie-Chautauqua-Southern Erie-
523 AM EDT Wed Aug 31 2022
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ008-010930-
Lewis-
523 AM EDT Wed Aug 31 2022
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected later this afternoon and early
this evening. Some storms may contain gusty winds, with isolated
damaging wind gusts possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ007-010930-
Jefferson-
523 AM EDT Wed Aug 31 2022
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Scattered thunderstorms are expected later this afternoon and early
this evening. Some storms may contain gusty winds, with isolated
damaging wind gusts possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ006-010930-
Oswego-
523 AM EDT Wed Aug 31 2022
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY MORNING...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Scattered thunderstorms are expected later this afternoon and early
this evening. Some storms may contain gusty winds, with isolated
damaging wind gusts possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ040-041-LOZ042>045-062>065-010930-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
523 AM EDT Wed Aug 31 2022
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...Today and tonight.
Waterspouts are possible today through Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Waterspouts are possible today through Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-LOZ030-SLZ022-024-010930-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
523 AM EDT Wed Aug 31 2022
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Hitchcock
In the hours before
Special weather statement, Aug 31, 4:44 PM EST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
544 PM EDT Wed Aug 31 2022
NYZ008-312200-
Lewis NY-
544 PM EDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of northeastern Lewis
County through 600 PM EDT...
At 543 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Carthage, or 22 miles east of Fort Drum, moving east at
45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Indian River, Belfort and Soft Maple Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4390 7536 4403 7539 4410 7517 4409 7517
4391 7515
TIME...MOT...LOC 2143Z 259DEG 38KT 4399 7532
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EAJSpecial weather statement, Aug 31, 6:03 PM EST, 3 hours before
Special Weather Statement
National Weather Service Buffalo NY
703 PM EDT Wed Aug 31 2022
NYZ006>008-312330-
Jefferson NY-Oswego NY-Lewis NY-
703 PM EDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of south central
Jefferson, southern Lewis and northeastern Oswego Counties through
730 PM EDT...
At 702 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Barnes Corners, or 15 miles east of Sandy Island
Beach State Park, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lowville, Whetstone Gulf State Park, Highmarket, Watson, Martinsburg,
Lyonsdale, Greig, Lorraine, Port Leyden, Lyons Falls, Constableville,
Turin, Worth, Smartville, Rector, Brantingham and Sperryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4355 7525 4354 7527 4361 7600 4379 7599
4381 7523
TIME...MOT...LOC 2302Z 272DEG 46KT 4370 7589
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MitchellSpecial weather statement, Aug 31, 6:29 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
729 PM EDT Wed Aug 31 2022
NYZ006-010000-
Oswego NY-
729 PM EDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of southeastern Oswego
County through 800 PM EDT...
At 729 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Central Square, or 16 miles south of Sandy Island
Beach State Park, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hastings, Williamstown, Parish, Altmar, Kasoag, Amboy Center,
Howardville, Mallory and Gayville.
This includes Interstate 81 between exits 33 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4333 7589 4332 7588 4332 7586 4326 7587
4333 7623 4352 7616 4348 7581
TIME...MOT...LOC 2329Z 278DEG 40KT 4341 7609
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MitchellSpecial weather statement, Aug 31, 8:01 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
901 PM EDT Wed Aug 31 2022
NYZ006>008-010130-
Jefferson NY-Oswego NY-Lewis NY-
901 PM EDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of south central
Jefferson, southern Lewis and northeastern Oswego Counties through
930 PM EDT...
At 901 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Highmarket, or 22 miles northwest of Boonville,
moving east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lowville, Whetstone Gulf State Park, Highmarket, Watson, Martinsburg,
Lyonsdale, Greig, Port Leyden, Lyons Falls, Constableville, Turin,
Rector, North Osceola, Brantingham and Sperryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4358 7520 4357 7521 4354 7584 4375 7584
4382 7517 4359 7517
TIME...MOT...LOC 0101Z 267DEG 50KT 4367 7570
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EAJ